Angiotensin Receptor Blockers and Thiazide Associated with Hyponatremia in Elderly Patients

April 24, 2014
Jacquelyn Gray

Thiazide and angiotensin II receptor blocker (ARB) combination therapy may cause hyponatremia in elderly patients, according to a study published in The Japanese Society of Internal Medicine.

Thiazide and angiotensin II receptor blocker (ARB) combination therapy may cause hyponatremia in elderly patients, according to a study published in The Japanese Society of Internal Medicine.

Researchers in Japan conducted 3 case studies on elderly patients who were taking thiazide and ARBs and were subsequently hospitalized for hyponatremia. The investigators claimed the elderly patients were prescribed the drugs to remedy their hypertension, although hyponatremia is a known side effect of thiazide.

In the 3 elderly patients, the investigators compared blood pressure and urinary serum sodium levels before and after discontinuing their thiazide-combination treatments. The researchers also documented what drugs the patients were prescribed before admission, as well as their overall medical history.

Upon discontinuing the ARB and thiazide prescriptions, the patients’ urinary serum sodium levels decreased to normal levels, the researchers found. They also reported the patients’ blood pressure levels significantly changed.

At admission, the patients were “presented with severe hyponatremia and were referred to our hospital,” the authors wrote. “After withdrawing the combined ARB and thiazide therapy, the serum sodium levels became normal. At the time of discharge, the blood pressure values were almost normal (systolic blood pressure: 120140, diastolic blood pressure: 60~80 mmHg); therefore, we did not restart the antihypertensive drugs.”

In light of their results, the researchers recommended providing special caution before prescribing ARBs and thiazides to elderly patients.

“Diuretics, especially thiazide, are convenient medications for treating hypertension in combination with ARBs; however, it must be acknowledged that thiazide-induced hyponatremia is a pre-existing and recent side effect in elderly subjects,” the authors concluded.